Neuroleptic malignant syndrome associated with risperidone and olanzapine in first-episode schizophrenia

W V Med J. 2002 Mar-Apr;98(2):63-5.

Abstract

This case report describes an 18-year-old African American male who presented to a state psychiatric facility with symptoms of bizarre behavior, delusions and auditory hallucination. He was diagnosed with schizophrenia and treated with eight days of risperidone followed by five days of olanzapine. During this two-week period, this patient began to develop signs and symptoms of neuroleptic malignant syndrome (NMS). Two weeks after all neuroleptic medications were discontinued, all his vital signs and labs returned to baseline. This case report and others from literature suggest that risperidone and olanzapine may induce NMS in some patients.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adolescent
  • Antipsychotic Agents / adverse effects*
  • Benzodiazepines
  • Humans
  • Male
  • Neuroleptic Malignant Syndrome / diagnosis
  • Neuroleptic Malignant Syndrome / etiology*
  • Olanzapine
  • Pirenzepine / adverse effects*
  • Pirenzepine / analogs & derivatives*
  • Risperidone / adverse effects*
  • Schizophrenia / drug therapy*

Substances

  • Antipsychotic Agents
  • Benzodiazepines
  • Pirenzepine
  • Risperidone
  • Olanzapine